Zocor (also known generically as simvastatin) is a widely used cholesterol-lowering drug. It is part of the statin group of drugs (also including the popular drug Lipitor). These drugs have produced amazing results in lowering bad cholesterol and total cholesterol in patients. With there great success, however, there are shortfalls!
In order to effectively lower cholesterol, statin drugs must affect many processes in the body. Whenever one aspect of the bodies' complex system is disturbed, there are going to be unwanted effects on other parts of the body. Sometimes these negative effects are seen as aches and pains, while often times they are silently occurring.
Statin drugs are notorious for causing the side effect symptoms of muscle fatigue and weakness. Why is this? Basically, statins cause deterioration of the muscle fibers, especially at higher doses. The kidneys then have to process all of the leftovers from this muscle breakdown. This process places a great deal of stress on the kidneys and, at high enough levels, can lead to kidney disease and even kidney failure.
The effect on both the muscles and the kidneys of high-dose simvastatin (80mg) has led the FDA to warn against long-term use of high dosages. Why are patients taking such high doses to begin with? Well, physicians are constantly trying to reduce their patients cholesterol levels to lower and lower levels. At some point, a doctor must say that the level is low enough as to not have such negative side effects on other body parts.
Perhaps a better approach to lowering cholesterol is to actually counsel patients on nutrition and proper diet before prescribing them drugs. If diet changes are not enough, then start the patient on low dose statins. Unfortunately, this approach is much tougher and takes a bigger commitment from both the patient and the doctor. But, I think it's worth the effort!
If you have any questions about your cholesterol levels or health in general, please call us at (847) 673-6600 or visit us at www.HealingHandsOfSkokie.com!